Introduction: Treatment with betablockers is controversial in Takotsubo syndrome (TTS); however, many physicians intuitively initiate or continue betablocker therapy in these patients. The effect of preadmission betablocker use on adverse cardiovascular events has not been studied in the literature. Methods: To investigate this issue, we evaluated clinical complications, defined by the endpoint of occurrence of hemodynamically relevant arrythmia, cardiac decompensation, and allcause adverse cardiac events, during hospitalization, in 56 patients hospitalized for TTS between April 2017 and July 2021. We compared the risk of adverse cardiovascular events between patients with preadmission betablocker therapy and those without preadmission betablocker therapy. Pretreatment betablocker therapy was defined as daily betablocker intake for more than a week including day of admission. Results: TTS patients taking preadmission betablockers had a significantly increased risk of all-cause complications relative to patients without betablockers in preadmission medication ((52.0% vs. 19.4%, p = 0.010; OR 4.5 (95% Cl 1.38–14.80)). Furthermore, TTS patients already taking betablockers on admission showed a statistically significant increased risk of cardiac decompensation when compared to patients without pretreatment with betablockers (p = 0.013). There were no significant differences in patient characteristics in patients who were taking beta blockers as an adjunct therapy prior to admission for TTS relative to those who were not. There is however an increase in comorbidities, hypertension, and atrial fibrillation, in past medical history in patients taking a preadmission betablocker. The difference is related to therapeutic applications for beta blockers and was not significant based on endpoints of our study. Conclusions: Preadmission betablocker treatment was associated with a 4.5 times higher risk of adverse cardiac events. This increased risk of all-cause complications and of cardiac decompensation within the acute phase of TTS is presumably due to the negative inotropic effects of betablockers and upregulation of β-adrenergic receptors in patients with chronic betablocker therapy.
- Adverse cardiovascular events
- Takotsubo syndrome